Hail, Hayes
- When
- July 10, 3:42 PM CST
- Where
- Hayes County, 0.53 mi W of Hamlet
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.380, -101.240
Large hail accompanied by winds in excess of 60 mph.
Thunderstorms developed along an area of low pressure by late afternoon. Storms intensified as an upper level disturbance moved east producing numerous hail reports and later strong winds as the storms developed into a mesoscale convective system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along an area of low pressure by late afternoon. Storms intensified as an upper level disturbance moved east producing numerous hail reports and later strong winds as the storms developed into a mesoscale convective system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 2:12 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 312 PM CDT SAT JUL 10 2010 .DISCUSSION... DEWPOINTS IN THE MID AND UPPER 60S AHEAD OF A GOOD UPR LEVEL WAVE PUSHING INTO THE PANHANDLE WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TONIGHT. BEST MLCAPES...AROUND 1500 J/KG...POOL TO THE EAST OF A LINE FROM MERRIMAN TO IMPERIAL THIS AFTERNOON AND TRANSITIONING EAST AHEAD OF THE SFC TROF TONIGHT. BULK SHEAR OF AROUND 35KTS WILL AID IN BRINGING SOME OF THESE STORMS INTO SEVERE RANGE. BEFORE SUNSET...EXPECT THE STORMS TO MAINLY BE A LARGE HAIL AND WIND THREAT. HOWEVER AFTER SUNSET...LOW LEVEL JET SHOULD FEED THE STORMS WHICH MAY DEVELOP INTO AN MCS. ONE MODEL DEVELOPS THIS MCS ACROSS THE SOUTHERN HALF OF THE CWA WHILE ANOTHER DEVELOPS AN MCS LATE ACROSS SOUTH CENTRAL SOUTH DAKOTA AND MOVES IT SOUTHEASTWARD. SUNDAY...NORTHERLY WINDS WILL USHER IN SLIGHTLY COOLER TEMPERATURES...ESPECIALLY ACROSS NORTHERN NEBRASKA WHERE HIGHS WILL ONLY MAKE IT INTO THE LOWER 80S. THE TEMPERATURES WILL NOT KEEP SHOWERS AND THUNDERSTORMS FROM DEVELOPING THOUGH. THROUGH THE AFTERNOON A FRONTAL BOUNDARY SLIDES FROM NORTHWEST TO SOUTHEAST. CAPES ARE ONLY MINIMAL SO REALLY DOUBT STORMS WILL BECOME SEVERE. MONDAY...HIGH PRESSURE MOVES OFF TO THE EAST WITH MOISTURE RETURNING TO THE AREA. THE BEST INSTABILITY WILL POOL OVER THE PANHANDLE BY AFTERNOON SUPPORTING SHOWERS AND THUNDERSTORMS ONCE AGAIN. .EXTENDED.... DURING THE MIDDLE OF THE UPCOMING WEEK THE NEXT SYSTEM WILL DROP OUT OF THE HIGH LATTITUDES INTO THE CENTRAL CANADIAN PRAIRIES. SFC LOW AHEAD OF THIS SYSTEM SHOULD TRAVERSE THE PLAINS JUST NORTH OF NEB AND FORCE A FRONT THROUGH THE CWA WEDNESDAY AFTERNOON/EVENING. AS EXPECTED SOME DIFFERENCES IN TIMING WITH UPPER MASS FIELDS AND ARRIVAL TIME OF FRONT INTO CWA. AS SUCH DID LEAN TOWARD HPC GUIDANCE AND SMALL CHANCE POPS BUT BELIEVE A SLOWER SOLN RATHER THAN FASTER IS THE WAY TO GO ATTM. WITH LARGE RIDGE IN PLACE OVER THE SOUTHERN PLAINS...FRONT MAY NOT MAKE MUCH PROGRESS PAST SOUTHERN NEB BORDER...BUT THIS WILL ALSO DEPEND ON STRENGTH OF CONVECTION. WILL LEAVE A SMALL THREAT OF CONVECTION IN FORECAST ACROSS SOUTHERN CWA INTO THURSDAY EVENING WITH MOISTURE MOST LIKELY TO POOL NEAR THIS BOUNDARY. WESTERN RIDGE SHOULD THEN BEGIN TO BUILD INTO CENTRAL PLAINS BY LATE WEEK AND THE FRONT SHOULD QUICKLY LIFT NORTHWARD INTO DAKOTAS AND INCREASING MID LEVEL TEMPS SHOULD BEGIN TO CREATE A MORE EFFECTIVE CAP TO CONVECTION ACROSS THE HIGH PLAINS. TEMPS LOOK NEAR SEASONAL THOUGH MUCH OF EXTENDED WITH A SHARPER WARMING TREND EXPECTED TO DEVELOP BY LATE WEEK INTO THE WEEKEND AS THE UPPER RIDGE EXPANDS OUT OF THE SOUTHWEST CONUS AND BUILDS OVERHEAD. && .AVIATION... EXPECTING CONVECTION TO INCREASE ACROSS WESTERN NEBRASKA THROUGH THE LATE AFTERNOON AND EVENING HOURS. VFR CONDITIONS WILL PRIMARILY BE IN PLACE...HOWEVER MVFR/NEAR IFR CONDITIONS COULD BE FOUND NEAR THE THUNDERSTORMS. THE LOWERED FLIGHT CONDITIONS WILL MAINLY BE FROM RESTRICTIONS TO VSBY IN THE FORM OF HEAVY RAINFALL...GUSTY WINDS...AND POSSIBLY HAIL. CHANCES ARE FAIR THAT BOTH THE KLBF AND KVTN TERMINALS WILL BE IN THE VCNTY OF THESE STRONGER STORMS IN THE 23Z TO 04Z TIME FRAME. THESE STRONGER STORMS SHOULD BE AVOIDED BY AIRCRAFT AS WELL AS THE LESS INTENSE STORMS ACROSS FAR WESTERN NEBRSKA DUE TO THE THREAT OF DOWNBURST WINDS. QUIETER VFR CONDITIONS SHOULD PREVAIL WITH THE PASSAGE OF THESE STORMS INTO MID DAY SUNDAY. .AVIATION... && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ004>010-022>029-035>038-056>059-069>071-094. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 244 PM CDT SAT JUL 10 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-111945- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 244 PM CDT SAT JUL 10 2010 /144 PM MDT SAT JUL 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS EVENING AND TONIGHT. THUNDERSTORM COVERAGE SHOULD INCREASE ACROSS WESTERN NEBRASKA THROUGH THE EARLY EVENING HOURS...WITH THESE STORMS SPREADING EASTWARD ACROSS NORTH CENTRAL NEBRASKA THROUGH MIDNIGHT. FAVORABLE WIND SHEAR PROFILES AND MODERATE INSTABILITY WILL ALLOW FOR SEVERE THUNDERSTORM THUNDERSTORM DEVELOPMENT AS WELL. LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE THE PRIMARY THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. INSTABILITY WILL BUILD INTO WESTERN AND NORTH CENTRAL NEBRASKA AGAIN SUNDAY AFTERNOON. THEN...A FRONT PRESSING SOUTHWARD ACROSS NEBRASKA WILL FOCUS THE LIFT FOR A CONVECTIVE SYSTEM TO DEVELOP AND TRACK ACROSS NEBRASKA. THIS WILL BRING POTENTIAL FOR THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL AND SOUTHWEST NEBRASKA. THE ACTIVE PATTERN WILL CONTINUE MONDAY AFTERNOON AND EVENING AS THE FRONT CONTINUES OVER THE AREA...AND THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
19 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Large hail accompanied by winds in excess of 60 mph.
Strong winds caused some light damage to the roof of a barn.
Nickel to golfball size hail covered the ground.
Trained weather spotter observed a well defined funnel cloud.
The emergency manager reported three to four foot diameter trees snapped in half.
Strong winds damaged an eight foot diameter tree that was blown over in Broken Bow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240540, 240569, 240541, 240542, 240544, 240574, 240546, 240575, 240547, 240548, 240549, 240550, 240553, 240556, 240558, 240560, 240561, 240562, 240564, 240539, 240570, 240565, 240573, 240571.